PR.co.nz

Online Press Release Service for New Zealand  
Submission, publication, distribution and promotion of New Zealand online press releases.
Submit Your Press Release


No Conclusive Evidence Linking Paracetamol to Asthma

(PR.co.nz) Please attribute the following statement to Dr Enver Yousuf, Principal Clinical Advisor, Medsafe.

Note: The following statement was issued in response to media queries about the results of the New Zealand Asthma and Allergy Cohort Study.

The Medicines Adverse Reactions Committee (MARC) reviewed published evidence on paracetamol and asthma in June 2010 and concluded “there was insufficient data to warrant making changes to either the data sheets or product labelling for paracetamol-containing medicines in New Zealand. Medsafe, MARC and the New Zealand Pharmacovigilance Centre continue to monitor the safety of paracetamol and all medicines in use in New Zealand.

The latest study discusses a possible relationship between paracetamol use and the later development of asthma and allergy. However, there still appears to be no conclusive evidence of a link between paracetamol and asthma. As Professors Crane and Beasley have acknowledged, a causal link between paracetamol and asthma can only be established by performing further studies, preferably randomised controlled trials. Therefore, there are no changes to labeling or advice on how to use the product.

Given the widespread use of paracetamol in New Zealand children, the balance of risks and benefits from using paracetamol in children remains positive and there are no proposed changes to these medicines.

There are two strengths of paracetamol for children available in New Zealand – one for children from the age of 3 months to 12 months and one for children over the age of 12 months. It is very important that parents always check the label of the product before using it, and to follow the dosing information. If there is any doubt over the use of the product, they should speak to a pharmacist or doctor.

Medsafe recommends that as with all medicines used in children, the lowest dose of paracetamol that is necessary should be given for the shortest time possible. Children (and adults) must not be given more than four doses of paracetamol in any 24-hour period.

Media Release 30 November 2010 from Ministry of Health.

 



Questions about the information in this press releases should be forward to the business listed in the press release. Writers of press releases are solely responsible for the accuracy of the content.